Skip Main Navigation
Dr Russ Blog - Medication Causing Weight gain?
Medication Causing Weight gain?
Created on 7/2/2010

W writes that she has been taking medication to help control a chronic painful condition for more than 10 years. The medication helps, but she has gained a significant amount of weight in the past few years. Turns out, side effects of the medication includes weight gain.

What to do?

W, this can be a challenging problem if the medication is a necessary part of your health program. Many of the standard weight management recommendations (regular exercise, eating well, managing stress healthily, and getting at least 7 hours of sleep a night) help but may not fully counter the drug's weight gain side effects. 

Unwanted weight gain from drug therapy can be due to an increase in hunger, fatigue leading to decreased exercise, changes in metabolism, and increased water weight (holding on to body fluids more than usual).

First things first - talk with your doctor and / or pharmacist. They may know of reasonable drug options for you that are safe, effective, and that don't carry the side effect of weight gain.

But also speak with your doctor about other methods to address the issue for which the medication(s) are being prescribed. 

Drug therapy for pain management is often very effective and necessary, but it may be possible to lessen the need for your pain medication by using other therapies.

Depending upon your specific circumstances options might include acupuncture; meditation or other mind / body techniques like Guided Imagery; massage therapy; the use of a TENS unit; and even dietary changes (eating an anti-inflammatory diet can help lessen irritation and perhaps associated discomfort). In addition, there are doctors who specialize in pain management - when appropriate your healthcare provider can refer you to a pain specialist.

It's frustrating when the medication you need causes side effects. Caught between a rock and a hard place you often have to just continue taking your medicine, but not always.

Speak with your doctor or pharmacist - share your frustrations - ask about other ways of treating your condition. Especially if you've been taking the same medication for years there may be newer drugs available with fewer or less bothersome side effects, or even completely different treatment options.

I hope this helps, W. be well.
Dr. Russ

** Information on this web site is provided for informational purposes only and is not intended as a substitute for the advice provided by your physician or other healthcare professional. You should not use the information on this web site for diagnosing or treating a health problem or disease, or prescribing any medication or other treatment. **



Back to blog home >

View Blog By:

Most Recent:
  • October 2014
  • September 2014
  • August 2014
  • July 2014
  • June 2014
  • May 2014
  • April 2014

  • Archives:
    • A Broader Purpose
    • Aging well
    • Allergies
    • Arthritis
    • Back Pain
    • Beverages
    • Budget / Expenses
    • Cancer
    • Children
    • Chinese medicine
    • Colds and Flu
    • Complementary Medical Therapies
    • Cooking Methods
    • Dairy
    • Depression and Anxiety
    • Diabetes
    • Environment
    • Fats (non-trans)
    • Fitness
    • Fruit
    • Gastrointestinal / Digestive Health
    • General
    • Generic
    • Heart disease
    • Herbs
    • High cholesterol
    • Hypothyroidism
    • Inflammation
    • Insomnia / sleep
    • Kidney Health
    • Lifestyle
    • Medication / pharmaceuticals
    • Mediterranean diet
    • Men's Health
    • Mind Body
    • Nuts
    • Omega-3s / essential fatty acids
    • Organic
    • Pregnancy
    • Probiotics
    • Produce
    • Protein
    • Skin Health
    • Specific disorders
    • Specific medications
    • Specific nutrients
    • Spices
    • Stress
    • Sugar / sweets
    • trans fat
    • Vegetables
    • Vitamins and Supplements
    • Weight Loss
    • Whole Grains
    • Women's Health